Alert archive / Idaho / Special Weather Statements in 2014

Special Weather Statement, NWS Missoula, MT

August 2, 2014Clearwater County, Idaho

NWS Missoula, MT issued this special weather statement at Aug 2, 2014, 8:33 PM PDT for Clearwater County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 8:33 PM PDT (03:33 UTC)
Expired
Aug 2, 2014, 9:15 PM PDT
In force
42 min
Issued by
NWS Missoula, MT

County Clearwater County, ID

The radar

The Spokane radar (KOTX), 153 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WWUS85 KMSO 030333
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
933 PM MDT SAT AUG 2 2014

IDZ005-007-030415-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
833 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER COUNTY UNTIL
915 PM PDT...

AT 823 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF KENDRICK...OR 16 MILES NORTHWEST
OF OROFINO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELK RIVER...
TEAKEAN...AHSAHKA...RIVERSIDE AND DENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4663 11646 4664 11645 4664 11634 4683 11634
      4689 11621 4657 11588 4647 11638 4649 11639
      4649 11644 4650 11646 4656 11647
TIME...MOT...LOC 0333Z 238DEG 15KT 4663 11649

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:45 PM PDT, 6 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 1:45 PM PDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
245 PM MDT Sat Aug 2 2014

.DISCUSSION...An upper level wave brought scattered showers and a few
embedded light thunderstorms from 5 am MDT this morning through
early this afternoon across southern Idaho County northeast to
Granite County. The activity produced several dozen lightning
strikes mainly over mountainous areas. As this wave moves
eastward, scattered thundershower activity will fire up from Ovando
south to Butte this afternoon. Behind it, there is still the
potential for showers to develop but may remain over the terrain.
Another wave that has produced showers and thunderstorms over
northeastern WA and the ID Panhandle will help to induce activity
over northwest Montana this afternoon and evening with main
threats being gusty winds, lightning and locally heavy rain.

The next upper level wave that weather models are keying on
has been tracking across central Oregon and is forecast to track
across central Idaho into western Montana by daybreak Sunday.  A few
of the high-resolution models have been hinting at a few storms
breaking out over eastern OR/WA and moving over the Camas Prairie by
late this afternoon into early evening. If they keep their
strength, there is the possibility for strong wind gusts with these
storms. As the wave moves through the area tonight, there is a
chance for night-time thunderstorms especially across Clearwater and
northeastern Idaho Counties in Idaho and from Mineral to Ravalli
Counties. Main threats would be locally heavy rain, lightning and
gusty winds.

On Sunday there will be a general chance for diurnal thunderstorms
developing with the higher terrain seeing the best chance for
activity. Temperatures will remain above normal for this time of
year.

Monday, a very wet disturbance that can be traced back to the
southwestern us monsoon will graze the northern Rockies.
Uncertainty remains high with the trajectory of the system as some
models recently started trending to a more southeasterly path over
Wyoming. And considerable disagreement among the many weather
models continues to cloud the forecast. But, confidence is growing
that at least Lemhi county, Idaho, and southwestern Montana will
be impacted.

The air mass with this system is extremely moist for the Northern
Rockies, and has tremendous potential for heavy rain. However,
such a moist air mass will cause a lot of cloud cover weakening
the biggest driver of rain this time of year, thunderstorms
powered by strong surface heating under initially clear skies. As
a result, rain is expected to be more wide spread and moderate
with a few embedded thunderstorms. Portions of Lemhi county and
southwestern Montana may receive half an inch to an inch of rain
Monday and Tuesday. The main impact of this could be to set back
fire season in the affected area.

Portions of central western Montana and the rest of central Idaho
will receive less rain, but could still get pretty wet. Northwest
Montana may get a few showers, but will be relatively dry overall.

&&

.AVIATION...Widely scattered thunderstorms are developing across
the region. KGPI and KBTM look to have the best potential for a
passing storm through 03/0300z. A weak weather disturbance may
kick off a few thunderstorms after midnight potentially impacting
all terminals. Slight chances of storms return again Sunday
afternoon which may impact all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 2, 4:27 PM PDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
527 PM MDT SAT AUG 2 2014

IDZ006-008-030015-
LOWER HELLS CANYON/SALMON RIVER REGION-SOUTHERN CLEARWATER MOUNTAINS-
427 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
515 PM PDT...

AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIGGINS...OR 37 MILES NORTH OF MCCALL...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RIGGINS HOT SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4562 11616 4547 11597 4533 11635 4543 11647
TIME...MOT...LOC 2327Z 234DEG 15KT 4545 11627
Special weather statement, Aug 2, 5:42 PM PDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
542 PM PDT SAT AUG 2 2014

IDZ005-007-030130-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
542 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER COUNTY
UNTIL 630 PM PDT...

AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF OROFINO...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OROFINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4660 11616 4652 11602 4640 11619 4640 11626
      4644 11633
TIME...MOT...LOC 0042Z 216DEG 17KT 4642 11626
Special weather statement, Aug 2, 7:54 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
854 PM MDT SAT AUG 2 2014

MTZ001-004-030345-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
854 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDERS AND CENTRAL
LINCOLN COUNTIES UNTIL 945 PM MDT...

AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
MOYIE SPRINGS TO CLARK FORK...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.  THERE HAS BEEN A
HISTORY OF GUSTY WINDS LEADING TO TREE DAMAGE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LIBBY...TROY...
YAKT...HERON...KOOTENAI FALLS AND YAAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4885 11523 4805 11525 4804 11606 4885 11606
TIME...MOT...LOC 0253Z 268DEG 30KT 4863 11605 4813 11605
Special weather statement, Aug 2, 8:16 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
916 PM MDT SAT AUG 2 2014

MTZ001-003-030400-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-
916 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...EASTERN
SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 1000 PM MDT...

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF BIG ARM...OR 24 MILES
SOUTHWEST OF KALISPELL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MARY RONAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4813 11431 4792 11416 4781 11469 4793 11477
TIME...MOT...LOC 0316Z 244DEG 20KT 4792 11458
Special weather statement, Aug 2, 8:28 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
928 PM MDT SAT AUG 2 2014

MTZ001-003-004-030415-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
928 PM MDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANDERS AND WESTERN LAKE
COUNTIES UNTIL 1015 PM MDT...

AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF PARADISE...OR 19 MILES
NORTHEAST OF SUPERIOR...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CAMAS PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4767 11451 4743 11431 4734 11479 4744 11486
TIME...MOT...LOC 0328Z 234DEG 18KT 4746 11470
Special weather statement, Aug 2, 8:33 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
933 PM MDT SAT AUG 2 2014

IDZ005-007-030415-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
833 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER COUNTY UNTIL
915 PM PDT...

AT 823 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF KENDRICK...OR 16 MILES NORTHWEST
OF OROFINO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELK RIVER...
TEAKEAN...AHSAHKA...RIVERSIDE AND DENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4663 11646 4664 11645 4664 11634 4683 11634
      4689 11621 4657 11588 4647 11638 4649 11639
      4649 11644 4650 11646 4656 11647
TIME...MOT...LOC 0333Z 238DEG 15KT 4663 11649

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:54 PM PDTSpecial Weather StatementMSOLincoln51 min
Aug 2, 8:16 PM PDTSpecial Weather StatementMSOLake44 min
Aug 2, 8:28 PM PDTSpecial Weather StatementMSOLake47 min
Aug 2, 8:34 PM PDTSpecial Weather StatementMSOLincoln26 min
Aug 2, 9:14 PM PDTSpecial Weather StatementMSOLincoln46 min
Aug 2, 9:25 PM PDTSpecial Weather StatementMSOLake50 min
Aug 2, 9:47 PM PDTSpecial Weather StatementMSOFlathead43 min
Aug 2, 10:08 PM PDTSpecial Weather StatementMSOLake52 min
Aug 2, 10:27 PM PDTSpecial Weather StatementMSOFlathead48 min
Aug 2, 10:28 PM PDTSpecial Weather StatementMSOFlathead47 min
Aug 2, 10:53 PM PDTSpecial Weather StatementMSOFlathead52 min
Aug 2, 10:56 PM PDTSpecial Weather StatementMSOLake49 min
Aug 2, 11:20 PM PDTSpecial Weather StatementMSOFlathead40 min
Aug 2, 5:42 PM PDTSpecial Weather StatementMSOLewis48 min
Aug 2, 9:11 PM PDTSpecial Weather StatementMSOLemhi49 min

Nearby

Special Weather Statements in Idaho, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.